Jump to content

Benzodiazepine: Xanax


gdomaracki
 Share

Recommended Posts

Okay, so I might have a breakthrough for why I have POTS but I'm not sure and would like to ask you all what you think...

I was diagnosed with anxiety/panic disorder many years ago and they put me on 100mg of zoloft and .25mg of xanax up to 6x a day. That was 6 years ago. I have been doing alot of research and am finding that you are not supposed to be on xanax for an extened period of time at such a high dosage. Along with the fact that I was only 14 when I was put on it. It comments that xanax is a benzodiazepine, which depresses the central nervous system. Now at 19, I am having dysfunctions with my autonomic nervous system. I haven't yet gotten ahold of one of my docs to ask them, but they did push the idea of getting me off the drug (addicted) because it can aggrivate hypotension.

Do you think that there could possibly be a corrilation?

Please let me know. I am searching for any kind of answers, or suggestions!

Thank you all,

Nicole

Link to comment
Share on other sites

Hello,

What tests/ symptoms were done that gave you the diagnosis of POTS? Be careful getting off xanax, so many things can happen, I had patients in the ER with xanax withdrawal (not just benzo's but in particular xanax) its not funny... its serious. Make sure your doc follows you closely as you wean off xanax.

In my opinion you will not realy know if your POTS or symptoms that are POTS like are caused by your long term use of xanax until you are off of them for a while. If you are on a beta blocker you may also be dependent on it.

From my experience in both the ER and psych unit, xanax did not cause POTS symptoms in the long term users, but that is just here in my town with a small segment of patients. I ran a Google search and did not find any research POTS being caused by long term xanax use although there is research to show that long term xanax users can develop low blood pressure. The research also shows many POTS like symptoms with xanax withdrawal. Did you try to stop cold turkey when you developed your POTS?

Just be careful and I hope and pray that when you are off xanax that you no longer have POTS but from what I have read it doesnt fit the research.

Peace

Janine

Link to comment
Share on other sites

Hi! I wonder if you hadn't already developed POTS when you were initally diagnosed with the anxiety disorder. Xanax was actually recommended for me by the doctor for occasional use when I was finally diagnosed with POTS. I can't take beta blockers so this is a good alternative for me to slow my heart down and it seems to make me less reactive as well. However, it is highly addictive and you should be under good medical care. Martha

Link to comment
Share on other sites

Please make sure that you work with your Dr. to develop a schedule to taper off Xanax. My husband had to taper down from 1mg 6x/day (way too much), prescribed before the NCS diagnosis) to .25mg 1-2/day as needed (he has been at this dose for about 1 year now). It took him many months to wean his body off of the high dose of Xanax. It wasn't awful and he didn't have side effects unless he tried to reduce too quickly. He was only frustrated because he wanted to lower the dose and it progressed at a much slower rate that he initially thought.

Link to comment
Share on other sites

Nicole-

I was also put on a very high dose of benzos almost 5 years ago. At one point I was taking upwards of 10-12 mgs of Ativan (Lorazepam) per day. That's about a 100-120 mg Valium equivalent. The Xanax equivalent you mention is also an extremely high dose. When taken "as needed", or for a short period of time, there is usually never a problem with this class of meds. When taken for extended periods of time, it is more likely than not that you will run into tolerance problems (meaning the dose you are on no longer has the same effect). This "tolerance" can also bring on symptoms that effect every aspect of your nervous system - including autonomic problems. Some people seem to "function" fine taking small doses for years, but if they still have autonomic problems they may never know if they're caused by the benzos or their original trigger. It can be a "catch 22".

I crossed over from 10 mgs of Ativan to 60 mgs of Valium (Diazepam) and started tapering from there. I am now on 14.75 mgs of Valium and find the symptoms I originally had have all but disappeared. All I have now are withdrawal symptoms from the benzos, but I am feeling better and better as my dose slowly decreases.

You should visit www.benzo.org.uk for more information, print out the equivalence and tapering information, and discuss it with your doctor.

I hope you feel better very soon.

Dan

Link to comment
Share on other sites

wow..that link posted varies WILDLY on the half life of drugs but then, it TRULY does vary from individual to individual.

I was reading in a paper today from Canada (my sister was in Vancouver last week and brought some home) that many Asians do NOT benefit from nitroglycerian for heart disease. The pill does not relieve the crushing symptoms in 30-50% of East Asian population, due to a genetic defect they carry.

It also mentioned a heart drug target towards blacks because it helped them more than caucasions.

The title of the article was "your drug prescription is in your genes."

It was very INTERESTING to read this. While those of us with ANS problems know meds vary wildly in our systems and from patient to patient, it truly makes you wonder how much our backgrounds and genetic makeup affects any drug, herb or food we eat. That we are born predisposed to many things or reactions beyond our control.

I know when I used to take "sleeping pills" they did weird things to my muscles and kept me AWAKE. Even Chloryl Hydrate (sp") and it was been around for well over 100 years.

I have never been fond of the recipe book for pill dispensing anyway.

Good luck tapering off of your benzo. I hope you start feeling better.

http://www.theglobeandmail.com/servlet/sto...eandHealth/home

Here's the link to that article I read. I don't mean to hijack this thread but thought it may interest somebody.

Edited by Sophia3
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...